Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 170, NWS Topeka, KS

September 18, 2017Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 18, 2017, 5:43 PM CDT for Ottawa County, Kansas. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2017, 5:43 PM CDT (22:43 UTC)
Expired
Sep 18, 2017, 6:30 PM CDT
In force
47 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ottawa County, KS

The radar

The Topeka radar (KTWX), 121 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 5:43 PM CDTTSTM WND GST 65Culver, KSREPORTED TREE LIMBS DOWN IN TOWN.
Sep 18, 5:43 PM CDTHAIL 1.75Culver, KS
Sep 18, 5:45 PM CDTHAIL 0.884 Ene Culver, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

343 
WUUS53 KTOP 182243
SVRTOP
KSC143-182330-
/O.NEW.KTOP.SV.W.0170.170918T2243Z-170918T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
543 PM CDT MON SEP 18 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southern Ottawa County in north central Kansas...

* Until 630 PM CDT

* At 542 PM CDT, a severe thunderstorm was located over Culver,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Niles around 620 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3905 9780 3898 9737 3896 9737 3896 9783
TIME...MOT...LOC 2242Z 285DEG 21KT 3898 9774 

HAIL...1.00IN
WIND...60MPH
 
$$

Skow
3 follow-up statements
500 
WWUS53 KTOP 182246
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
546 PM CDT MON SEP 18 2017

KSC143-182330-
/O.CON.KTOP.SV.W.0170.000000T0000Z-170918T2330Z/
Ottawa-
546 PM CDT MON SEP 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHERN OTTAWA COUNTY...

At 546 PM CDT, a severe thunderstorm was located near Culver, moving
east at 25 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts. 

SOURCE...Trained weather spotters. At 5:43pm, trained spotters 
         reported golf ball size hail and 60 to 70 mph winds in 
         Culver. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

This severe storm will be near...
  Niles around 620 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3905 9780 3898 9737 3896 9737 3896 9783
TIME...MOT...LOC 2246Z 285DEG 21KT 3897 9771 

HAIL...1.75IN
WIND...70MPH
 
$$

Skow
247 
WWUS53 KTOP 182302
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
602 PM CDT MON SEP 18 2017

KSC143-182330-
/O.CON.KTOP.SV.W.0170.000000T0000Z-170918T2330Z/
Ottawa-
602 PM CDT MON SEP 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN OTTAWA COUNTY...

At 602 PM CDT, a severe thunderstorm was located 5 miles south of
Bennington, moving east at 25 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

This severe storm will be near...
  Niles around 620 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3898 9737 3896 9737 3896 9775 3904 9771
TIME...MOT...LOC 2302Z 284DEG 21KT 3895 9761 

HAIL...1.75IN
WIND...70MPH
 
$$

Skow
704 
WWUS53 KTOP 182324
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
624 PM CDT MON SEP 18 2017

KSC143-182334-
/O.EXP.KTOP.SV.W.0170.000000T0000Z-170918T2330Z/
Ottawa-
624 PM CDT MON SEP 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTTAWA COUNTY
WILL EXPIRE AT 630 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3898 9737 3896 9737 3896 9775 3904 9771
TIME...MOT...LOC 2324Z 285DEG 21KT 3892 9747 

$$

Skow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:19 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Sep 18, 3:19 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
319 PM CDT Mon Sep 18 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 316 PM CDT Mon Sep 18 2017

Clouds are breaking out from west to east across the area as a
leading shortwave trof makes it exit eastward. Another weaker
wave is moving over western Kansas at this hour, and its axis
will likely be just to our east after midnight. A few models
suggesting an isolated shower or storm possible with this wave,
although the HRRR keeps much of it over central and southern
Kansas. Warmer temperatures already seen mixing down over western
and south central Kansas, and will be the main story for tomorrow
as those temps move eastward. Turning of the LLJ winds over this
front may generate a few storms toward morning over the eastern
counties, but again chances are low and have only carried a low
PoP at this time for that area. Biggest change will be the
temperatures tomorrow as the western areas hit middle 90s with
dewpoints in the 60s, and even in the east we rise to upper 80s
with dewpoints near 70, so it will feel quite warm and muggy
tomorrow as heat indicies near upper 90s to 100. One factor that
may help will be increasing winds, as breezy southwest winds of 15
to 20 with gusts to 30 develop tomorrow. Lows tonight fall into
the mid 60s.

.LONG TERM...(Tuesday night through Monday)
Issued at 316 PM CDT Mon Sep 18 2017

Wednesday time frame a weak boundary (hard to call it a cold
front) will likely push into the area during the day as an upper
level shortwave pivots through the Northern Plains around the main
low in Western Canada. Therefore, forcing for ascent resides
mainly to the north of the area. Also, per forecast soundings,
quality of moisture is likely not great in western portions of the
forecast area, but with higher dewpoints pooling along the
boundary as it slowly pushes southeast may come into play by late
in the day into early evening increasing MLCAPE values based on
some guidance up above 4,000 J/kg. Lack of deep layer shear along
with weak mid level lapse rates may be an inhibiting factor into
severe potential and coverage. So, probably just isolated to
scattered storms may form but with increasing isentropic lift into
the overnight time frame, associated with a weak LLJ, will keep
some showers going for the overnight period focused mainly into
the northern MO region extending back into very eastern portions
of the forecast area.

Quiet weather should prevail into the day Thursday until Saturday
late morning/afternoon time frame as a deep western CONUS trough
becomes more established and slowly shifts east drawing up gulf
moisture along a quasi-stationary/cold boundary on the eastern flank
of the trough.  Dynamics and Kinematic forcing don't look impressive
over the area, so any hazardous weather potential seems low, but
could be a wetter weekend overall.

Temps for the period will be upper 80s and low 90s for the week
before cooling back into the lower 80s over the weekend in
association with cloud cover and precipitation.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1232 PM CDT Mon Sep 18 2017

Another short lived batch of showers and scattered low clouds
lingers for the early part of the TAF cycle but clears up over the
next several hours. Main impact for overnight hours would be LLWS
that develops over the inversion tonight before the boundary layer
mixes out tomorrow.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...67
LONG TERM...Drake
AVIATION...67
Hazardous weather outlook, Sep 18, 3:48 PM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
348 PM CDT Mon Sep 18 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-192100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
348 PM CDT Mon Sep 18 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

A few thunderstorms are possible across the area tonight. The
main hazards would be lightning, and possibly some small hail and
gusty winds. Widespread severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 5:00 PM CDTSevere Thunderstorm WarningTOPOttawa45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.